HomeLatest ThreadsGreatest ThreadsForums & GroupsMy SubscriptionsMy Posts
DU Home » Latest Threads » Forums & Groups » Topics » Science » Skepticism, Science & Pseudoscience (Group) » Note to woo-woos, St. Joh...
Introducing Discussionist: A new forum by the creators of DU

Mon Apr 16, 2012, 02:35 AM

Note to woo-woos, St. Johns Wort is just another SSRI!

I picked up a wonderful book from the thrift store I work at on herbal medicines written by a toxicologist who talks about the active compounds in the herbs and legitimate scientific studies involving the herbs and their side effects. No woo about the wisdom of nature and similar crap, just science.

I was floored when he says that the active compound in St. John's Wort functions just like any other SSRI, and it has the exact same side effects as Prozac.

14 replies, 3676 views

Reply to this thread

Back to top Alert abuse

Always highlight: 10 newest replies | Replies posted after I mark a forum
Replies to this discussion thread
Arrow 14 replies Author Time Post
Reply Note to woo-woos, St. Johns Wort is just another SSRI! (Original post)
Odin2005 Apr 2012 OP
frankie May 2012 #1
Odin2005 May 2012 #2
Rainforestgoddess May 2012 #3
EvolveOrConvolve May 2012 #4
Rainforestgoddess May 2012 #5
Confusious May 2012 #6
laconicsax May 2012 #7
Odin2005 May 2012 #8
laconicsax May 2012 #9
lab rat117 Jul 27 #10
emsimon33 Jul 28 #12
LeftishBrit Jul 27 #11
uriel1972 Aug 2 #13
Silent3 Aug 9 #14

Response to Odin2005 (Original post)

Tue May 1, 2012, 10:36 AM

1. Yep

Many natural medicinal substances are unrefined equivalents to modern pharmaceuticals. The obvious example is willow bark == unrefined aspirin.

They're typically lower dose, so they'll have weaker effects (and probably weaker side effects), but you're also ingesting whatever other chemicals are found in the plant, which may be good, bad, or inert. Plus whatever else they choose to add to the pill, because "natural" remedies aren't FDA regulated so really they could contain pretty much anything (except for known meds).

Then remember the placebo effect...

Reply to this post

Back to top Alert abuse Link here Permalink


Response to frankie (Reply #1)

Tue May 1, 2012, 11:24 AM

2. And they got a heart medication from foxglove.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Odin2005 (Reply #2)

Tue May 1, 2012, 02:37 PM

3. digitalis is the drug name

the latin name for the flower is digitalis purpurea

By the way - Hi! I've been reading in this group and atheists for years. Thought I'd finally post a comment.


edited to add - my user name is a long term family joke - no woo here!

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Rainforestgoddess (Reply #3)

Tue May 1, 2012, 07:54 PM

4. Only 22 posts in 4 years!

You should lurk less and post more. We can always use more atheist skeptics!

Reply to this post

Back to top Alert abuse Link here Permalink


Response to EvolveOrConvolve (Reply #4)

Tue May 1, 2012, 09:12 PM

5. I'm afraid if I start

I'll never get anything done. Initially I didn't post because I hadn't donated to DU2, though these two groups are honestly the part of the site I enjoy the most. After a couple of years, it was just habit.

But now that I've dipped a toe in...

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Odin2005 (Original post)

Mon May 21, 2012, 01:57 AM

6. Side effects are probably worse


Since you have to take more of it to get the same effect.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Confusious (Reply #6)

Mon May 21, 2012, 02:21 AM

7. And what a list of side effects it has!

 

I wonder how many people think that a "natural" product like St. John's wort has no side effects...

Here are the side effects associated with St. John's wort:
-Dry mouth
-Dizziness
-Nausea
-Diarrhea
-Photophobia
-Fatigue
-Insomnia (see St. John's Wort and Insomnia)
-Vivid dreams
-Headaches
-Sexual problems
-Anxiety
-Panic attacks
-Hostility/aggression
-Akathisia
-Mania
-Hallucinations
-Tachycardia
-Hypertension

Of course, as a "dietary supplement," there really aren't any enforced safety standards.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to laconicsax (Reply #7)

Mon May 21, 2012, 11:18 PM

8. The list of "possible side effects" of my Paxil are similar.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Odin2005 (Reply #8)

Tue May 22, 2012, 12:49 AM

9. But Paxil is an evul drug made by PHARMA!!!

 

Its side effects are there to make you dependent on other PHARMA toxins!

Reply to this post

Back to top Alert abuse Link here Permalink


Response to laconicsax (Reply #7)

Sun Jul 27, 2014, 02:52 AM

10. WOW! My experience with St. John's Wort and the side effects

I didn't even think about the possibility that taking St. Johns Wort could have such profound side effects!!!

I am a 44 year old male and I had been taking this supplement for almost an entire year in order to attempt to improve a mild to moderate depression that I was experiencing. The St. John's Wort didn't seem to help to improve my mood very much until I had been taking the supplement for at least 2 weeks. Around that time, I began to feel very abnormally manic happiness. What I mean is that I felt like I was Leonardo DiCaprio in the movie "The Titanic" and I was standing on the front of the ship shouting "I'M ON TOP OF THE WORLD!!!!!"

Anyway, It was a nice change from the doom and gloom that I had been experiencing, so I continued to take the pills. The mania lasted for several months and it seemed great for awhile. The manic high eventually wore off, however, and I believe that was when the other side effects began to kick in.

I recently stopped taking this stuff only a few weeks ago because I was beginning to become concerned that ingesting any chemical for a prolonged period of time could have a negative effect on the body. Also, I was beginning to have problems related to impotence and I read an article that Prozac can have that type of a side effect. I was only speculating that St. Johns Wort could possibly have similar effects because I also read that Prozac and St. John's Wort are very similar compounds.

Over the past 6 months I have been experiencing problems with insomnia, headaches, anxiety, anger, aggression, and fatigue. I haven't thought too much about the idea that it could be caused by a dietary supplement like St. John Wort until I came across this thread. I have been feeling like I have been riding a mid-life crisis roller coaster. I have only begun to feel better since I have stopped taking St. John's Wort.

I started taking Valium for the anxiety. I took some Motrin and other even stronger pain killers for the headaches. I started taking Melatonin for insomnia to help to regulate my circadian rhythm. I was also taking Ginsing and trying some other over the counter supplements to try to improve my problem with fatigue. The list of supplements and medications seemed to increase exponentially as I continued to experience further problems which I would try to resolve with some other supplement. I felt as though I was literally stuck in some sort of warped paradoxical loop.

Then one day, I was talking to a friend and they told me how they were taking a ton of medications and they wanted to stop, but they didn't know how to stop. It occurred to me that I was doing the same thing and that the only way to stop is to just stop taking everything. So I threw everything out a few weeks ago. After 2 weeks, I began feeling "normal" again.

I suppose that I have learned the hard way that it is important to use caution when taking these supplements. Thank you for all of your posts here. The information is greatly appreciated.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to lab rat117 (Reply #10)

Mon Jul 28, 2014, 04:42 AM

12. Thank you for sharing your experience

and welcome to DU!

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Odin2005 (Original post)

Sun Jul 27, 2014, 04:20 PM

11. Yes. Research shows that St Johns Wort is often effective for moderate depression; also that it does

have side effects.

Anything powerful enough to work is powerful enough to have side effects.

I am often amazed by the ways in which people equate herbal medicines with homeopathy. Many 'pharma' medicines started as herbals; plants contain chemicals, which often have medical uses, and which also can harm you; many people have died of eating poisonous plants, for example.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to LeftishBrit (Reply #11)

Sat Aug 2, 2014, 07:02 PM

13. See the book "Wicked Plants" for some of the nasty ones...

I can't remember the author's name off hand.

Reply to this post

Back to top Alert abuse Link here Permalink


Response to Odin2005 (Original post)

Sat Aug 9, 2014, 08:47 PM

14. But nature GOOD!

Nature GOOD! Artificial BAD!

'Cause nature is all like trees and flowers and sunshine and stuff, and artificial is all like bleach and ammonia and icky things. Duh!

(Just in case it's necessary for the sarcasm-impaired: )

Reply to this post

Back to top Alert abuse Link here Permalink

Reply to this thread